Heavy Rain, Boyle
- When
- July 30, 5:00 PM EST to 6:30 PM EST
- Where
- Boyle County, 0.88 mi SW of West Needmore
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -84.890
The Emergency Manager reported that 3 inches fell in 1.5 - 2 hours.
Evening isolated showers developed in central Kentucky as a shortwave moved over a developing warm front. This cause gusty winds that brought down trees and localized flooding that shut down roads in Nicholas County, Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Evening isolated showers developed in central Kentucky as a shortwave moved over a developing warm front. This cause gusty winds that brought down trees and localized flooding that shut down roads in Nicholas County, Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 3:11 PM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 411 PM EDT Mon Jul 30 2018 .Mesoscale Update... Issued at 411 PM EDT Mon Jul 30 2018 Modest destabilization (1000-1500 J/KG ML CAPE) has occurred with breaks in the clouds, especially along and east of I-65. Meanwhile, mid level speed max ~45knots is nosing into the Ohio Valley at this hour, and is providing the boost storms have needed for some organization. Given the strong mid level shear profile, we are actually seeing some supercell characteristics in some of the central KY storms. Not overly concerned about a tornado threat at this time as the lack of a notable low level jet and high LCL's ~1250-1750 M are limiting factors. That being said, a marginal hail threat will exist, along with an isolated damaging wind threat. Overall, think most storms will be SPS worth but a severe or two is not out of the question. && .Short Term...(This evening through Tuesday) Issued at 315 PM EDT Mon Jul 30 2018 An upper level shortwave ahead of an approaching broad upper trough will bring favorable wind shear for upscale growth of t-storms late this afternoon into this evening. The main limiting factor for portions of the area is lack of instability especially along and west of I-65. East of I-65, 2000-2500 j/kg of CAPE has built up this afternoon. This CAPE combined with favorable mid and upper level wind shear will create t-storms which may pose a strong to locally damaging wind threat this afternoon/evening. Later tonight, CAM models indicate sct-num showers/storms especially over southern IN and portions of central KY. Think late night storms will pose more of a heavy rain threat and perhaps an isld flood instance could be possible. We'll be under the entrance region of an upper level jet late tonight into Tue morning which could enhance convection/rainfall intensity. The main sfc front and upper level trough will push convection into east central KY or just to our east by mid morning Tues leaving much of the area dry by that time. Redevelop of convection is likely by Tue afternoon/evening but strength will again be limited by weaker instability due to clouds/rain early in the day. Still a small risk for strong to damaging winds and heavy rain exists for Tues as well. Temperatures will be mild in the mid to upper 60s for lows tonight and upper 70s/lower 80s for highs Tues. .Long Term...(Tuesday night through Monday) Issued at 255 PM EDT Mon Jul 30 2018 Tuesday Night - Wednesday... Upper trough axis will be just to the west of the CWA on Tuesday night into Wednesday, with the best deep moisture transport ahead of the trough situated east of I-65. This is where the best chances for lingering showers and storms will be in that area through the overnight period. Lows should settle into the mid 60s. Highs Wednesday should top out in the lower 80s. Wednesday Night - Friday Night... The upper trough axis' eastward progress will stall over our region through late week, and slowly wash out with time. During this time, the best available moisture will continue to feed up from the Gulf up through the Atlantic coast. This moisture feed and associated precipitation chances will largely be east of our CWA. That said, will likely hold onto low pops each afternoon and evening across our far east. The rest of the CWA is expected to stay dry. Afternoon highs should be back at or just above normal for this time of year, peaking mostly in the 82 to 87 degree range. Lows will mostly settle in the mid to upper 60s each night. Saturday - Monday... With the upper low washed out by the weekend, the periphery of upper ridging centered near the SE CONUS will briefly build over the area on Saturday. This will focus some deeper moisture back over the CWA and could provide the ingredients for a few showers and storms during the afternoon/evening. Highs should be in the mid to upper 80s. The upper ridge looks to quickly collapse by Sunday and Monday as a couple of shortwaves in the northern stream sink into our region. These will continue to provide focus for isolated to scattered shower and storm chances. Temps will run a little above normal for this time of year in the upper 80s to near 90. Expect milder overnight lows around 70. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Mon Jul 30 2018 A broad upper level trough will push multiple disturbances through the region this TAF period resulting in multiple rounds of showers and storms starting this afternoon. Expect the strongest showers/storms from approx 21-3Z this evening which could result in MVFR conditions. Outside of those storms conditions should remain VFR through 6-7Z. Later tonight, low level moisture will increase in addition to continued convection which will result in prevailing MVFR conditions, possibly IFR at HNB. Tomorrow mid morning expect showers/storms to diminish in coverage and improving flight conditions. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Short Term...AMS Long Term...BJS Aviation...AMS
Hazardous Weather Outlook National Weather Service Louisville KY 325 PM EDT Mon Jul 30 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-311930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 325 PM EDT Mon Jul 30 2018 /225 PM CDT Mon Jul 30 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are possible this evening and overnight. A few storms this evening could become severe with locally damaging winds. The main hazard overnight will be locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous thunderstorms are possible Tuesday ahead of a cold front moving through the region. A few strong storms with gusty winds and heavy rainfall will be possible. Slight chances of thunderstorms exist Wednesday, and again this upcoming weekend, though organized severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind damage or heavy rainfall. AMS/BJS
Special Weather Statement National Weather Service Louisville KY 243 PM CDT MON JUL 30 2018 KYZ027-063-302015- Hart-Grayson- 243 PM CDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART AND SOUTHEASTERN GRAYSON COUNTIES... At 243 PM CDT, a strong thunderstorm was located 9 miles northwest of Munfordville, moving east at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Munfordville, Bonnieville, Leitchfield Crossing, Macon, Lines Mill, Big Windy, Broad Ford, Pearman, Mount Beulah and Dogcreek. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3731 8613 3738 8612 3744 8589 3727 8589 TIME...MOT...LOC 1943Z 268DEG 7KT 3733 8605 RJS
Special Weather Statement National Weather Service Louisville KY 356 PM EDT MON JUL 30 2018 KYZ028-053-302030- Hardin-Larue- 356 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARUE AND SOUTHEASTERN HARDIN COUNTIES... At 356 PM EDT, a strong thunderstorm was located near Hodgenville, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hodgenville, Boundary Oak, Mathers Mill, Leafdale, Roanoke and Tonieville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3757 8586 3766 8585 3770 8564 3749 8566 TIME...MOT...LOC 1956Z 275DEG 11KT 3762 8578 EBW
Special Weather Statement National Weather Service Louisville KY 515 PM EDT MON JUL 30 2018 KYZ046-054-055-066-302200- Boyle-Marion-Washington-Casey- 515 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION... SOUTHEASTERN WASHINGTON...WESTERN BOYLE AND NORTH CENTRAL CASEY COUNTIES... At 514 PM EDT, a strong thunderstorm was located near Lebanon, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Lebanon, Bradfordsville, Peytons Store, Brumfield, Belltown, Forkland, Poplar Corner, Aliceton, Calvary and Mitchellsburg. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3749 8532 3763 8529 3769 8491 3746 8492 TIME...MOT...LOC 2114Z 266DEG 16KT 3758 8517 RJS
Special Weather Statement
National Weather Service Louisville KY
523 PM EDT MON JUL 30 2018
KYZ047-048-056-302215-
Mercer-Jessamine-Garrard-
523 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
NORTHWESTERN GARRARD AND JESSAMINE COUNTIES...
At 523 PM EDT, a strong thunderstorm was located 8 miles east of
Harrodsburg, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Nicholasville, Wilmore, Burgin, Shakertown, Bushtown, Jessamine,
Toddville, Little Hickman, Pink and High Bridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3780 8448 3778 8450 3778 8452 3777 8452
3777 8451 3775 8451 3770 8473 3771 8474
3771 8475 3776 8481 3798 8457 3780 8446
TIME...MOT...LOC 2123Z 236DEG 12KT 3777 8468
RJSSpecial Weather Statement
National Weather Service Louisville KY
548 PM EDT MON JUL 30 2018
KYZ041-049-302215-
Fayette-Clark-
548 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLARK AND EAST CENTRAL
FAYETTE COUNTIES...
At 548 PM EDT, a strong thunderstorm was located near Winchester,
moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lexington, Winchester, Hootentown, Chilesburg, Constant Station,
Renick, Lyndale, Jackson Ferry, Lisletown and Athens.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3788 8420 3790 8427 3792 8427 3791 8429
3796 8443 3806 8438 3806 8417
TIME...MOT...LOC 2148Z 294DEG 9KT 3796 8430
RJSThe Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
The Emergency Manager reported that 3 inches fell in 1.5 - 2 hours.
Four large trees were downed in Trapp.
The Nicholas County Emergency Manager reported that several roads had been closed due to flooding, mainly in the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770140, 770109, 770108.